MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. STEM IMPACTION STAND MOD; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ASCENSION ORTHOPEDICS, INC. STEM IMPACTION STAND MOD; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number IMS096007001
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/14/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during an arthroscopy, the impaction stand of a stem impaction stand mod was detached making it unusable.It appears as though the screw stripped from the base.The procedure was completed using a s+n back-up device.Surgery was completed with a non-significant delay.Patient was not harmed.
 
Additional Manufacturer Narrative
The product has not been received at the aus site for evaluation and photographs were not provided, so the complaint could not be confirmed.The following investigative actions were performed.Refer to the respective tasks for further detail.Complaint history review: the complaint history review identified no similar reported events for this device.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.As the device has not been received for evaluation, a definitive root cause could not be determined.The complaint alleges no injury to the patient nor a delay during surgery.A determination of whether the device met manufacturing specifications could not be made as the product lot number was not provided and the device has not been received for evaluation.A determination of whether the device might have contributed to the reported event could not be made as the device has not been received for evaluation.The rss stem impaction stand is a reusable instrument expected to be used across multiple surgeries.The stem impaction stand is used to assemble two implantable components.The body implant and the stem implant are assembled together by hand and then placed onto the impaction stand, then the implants are impacted while being held by the stand to secure the implants together.The stem impaction stand is constructed from two plastic pieces held together by a dowel rod and a screw.The complaint indicates that the two plastic pieces comprising the stand came apart due to failure or stripping of the screw.Potential causes for the failure alleged by this complaint include excessive force applied during impaction.Additionally, as the stem impaction stand is a reusable instrument, normal wear and tear may have also contributed to the failure.Based on this investigation, the need for corrective action is not indicated as no non-conformances or manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.
 
Additional Manufacturer Narrative
H10: h3, h6: the associated device was returned and evaluated.The visual inspection revealed that the post and base had separated.The stem impaction stand mod is composed of multiple components: two (2) dowel pins, one (1) post, one (1) base, and (1) cap screw.The post is secured to the base using a dowel pin and the cap screw.Visual evaluation of the components identified that the threaded screw port appeared to be damage/stripped.Additionally, the dowel pin used to help secure the post to base is designed to be flush in the base but had been partially protruding out of the base.There were additional scratches on the post and base and a gouge on the bottom of the base.Based on visual evaluation and the nature of the device, the potential causes for the failure include excessive force applied during impaction.Furthermore, as the stem impaction stand mod is a reusable instrument, normal wear and tear may have also contributed to the failure.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 23 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
STEM IMPACTION STAND MOD
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15564421
Report Number3002788818-2022-00066
Device Sequence Number2821412
Product Code LXH
UDI-Device Identifier10381780245810
UDI-Public10381780245810
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIMS096007001
Device Catalogue NumberIMS-0960-070-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2022
Supplement Date Received by Manufacturer11/08/2022
01/19/2024
Initial Report FDA Received Date10/07/2022
Supplement Report FDA Received Date11/10/2022
01/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown